West Virginia, 2015

Damaging Winds in West Virginia, July 9, 2015

July 9, 2015 · NWS RLX · 10 events in 4 counties and zones

A strong low pressure wave moved east during the day, from northern Ohio to along the border of Pennsylvania and New York. Its associated cold front sagged southwest and approached western West Virginia during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low pressure wave moved east during the day, from northern Ohio to along the border of Pennsylvania and New York. Its associated cold front sagged southwest and approached western West Virginia during the afternoon. Dew points were around 70 degrees ahead of the front. Short lines of showers and thunderstorms formed. One larger cluster of storms moved out of eastern Kentucky during the late afternoon. That convection reached the southern coal fields of West Virginia.

The main result was the loss of electricity from trees falling on power lines. The utility company reported about 3,000 customers in Logan County, plus around 1700 in Mingo County, were without electricity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 9, 1:03 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 1:03 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT THU JUL 9 2015

.SYNOPSIS...
COLD FRONT RETURNS...WITH SEVERE WEATHER AND HEAVY RAINS POSSIBLE.
FRONT STALLS ACROSS THE SOUTH TONIGHT...WITH WAVES MOVING ACROSS
THE AREA THROUGH THE BEGINNING OF THE WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
LOTS TO TALK ABOUT IN THE NEAR TERM PERIOD. FRONTAL BOUNDARY...AT
1740Z STRETCHED ACROSS NORTHWEST OHIO INTO SOUTHERN INDIANA. OUT
AHEAD OF THE FRONT...A WARM MOIST UNSTABLE ATMOSPHERE REMAINS. PW
VALUES ARE THROUGH THE ROOF AGAIN...SATELLITE ESTIMATES OF PW OVER
2 INCHES ACROSS PARTS OF SOUTHEAST OHIO...AND 1.6 TO 1.8 INCHES
ACROSS PARTS OF CENTRAL AND NORTHERN WV.

MOST OF WEST VIRGINIA IS IN A SLIGHT RISK FOR SEVERE WEATHER FOR
TODAY...AND A TORNADO WATCH HAS BEEN ISSUED FOR TAYLOR...HARRISON
AND BARBOUR COUNTIES UNTIL 9 PM. STRONG...DEEP...WESTERLY
FLOW...GENERALLY ON THE ORDER OF 40-50+ KTS...ALONG WITH THE HIGH
MOISTURE CONTENT OF THE AIR...COULD SEE THUNDERSTORMS PRODUCE
DAMAGING WIND GUSTS. IN ADDITION...WITH THE HIGH MOISTURE CONTENT
OF THE AIR...COULD SEE LOCALIZED FLASH FLOODING ISSUES. THE ONE
THING THAT WILL HELP TO MITIGATE THIS ISSUE IS THE FAST MOVEMENT
OF THE STORMS...BUT WITH RECENT HEAVY RAINS...AND
CONVECTION...WORRIED THAT IF REPETITIVE STORMS DO OCCUR...FLOODING
ALONG ALREADY RAIN SWOLLEN CREEKS AND STREAMS COULD RESULT. AS A
RESULT...ELECTED TO ERR ON THE SIDE OF CAUTION...AND PUT OUT A
FLASH FLOOD WATCH FOR MOST OF THE WEST VIRGINIA COUNTIES. THIS MAY
NEED EXPANDED FARTHER SOUTH LATER ON...IF THE AFOREMENTIONED
FRONTAL BOUNDARY...WHICH WILL STALL OUT ACROSS THE SOUTH LATE
TONIGHT OR EARLY FRIDAY...ALONG WITH REPETITIVE WAVES MOVING
ACROSS IT...COULD RESULT IN A SERIES OF STORMS...AND EVENTUAL
FLOODING. BUT FOR NOW...WILL ALLOW FUTURE SHIFTS TO MONITOR THIS
AS THIS REMAINS SOMEWHAT IN QUESTION.

MOST OF THE STORMS WILL TAPER OFF LATE TONIGHT...WITH CONSIDERABLE
CLOUDINESS EXPECTED TO REMAIN. COULD SEE SOME PATCHY FOG
DEVELOPMENT LATE.

FRIDAY LOOKS TO BE ANOTHER DAY OF FUN...AS WAVES MOVE ACROSS THE
AREA...HELPING TO TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A STATIONARY FRONT WILL MEANDER JUST SOUTH OF THE FORECAST AREA...
WHILE A SFC HIGH PRESSURE BUILDS OVER THE OH VALLEY INTO WV BY 00Z
SATURDAY. AT THE SAME TIME...THE GFS/ECMWF BRING A SHORT WAVE
NOTICEABLE IN H500 CHARTS MOVING ACROSS UNDER NORTHWEST FLOW ALOFT.
THIS SHORTWAVE WILL BRING AT LEAST CLOUDS AND LOW CHANCES FOR
SHOWERS OR STORMS MAINLY ACROSS THE SOUTHERN PORTIONS OF THE CWA
FRIDAY NIGHT. DRIER CONDITIONS EXPECTED OVER THE NORTHERN TWO THIRDS
OF THE AREA AS THE HIGH PRESSURE PREVAILS.

ADDITIONAL UPPER LEVEL DISTURBANCES WILL CROSS THE AREA BRINGING
CHANCES FOR PCPN FROM WEST TO EAST SATURDAY NIGHT INTO THE BEGINNING
OF THE NEW WEEK.

USE A BLEND OF PREVIOUS NUMBERS AND GMOS FOR TEMPERATURES THROUGH
THE PERIOD. &&

.LONG TERM /MONDAY THROUGH THURSDAY/...
ADDITIONAL DISTURBANCES UNDER NORTHWEST FLOW ALOFT WILL CROSS THE
AREA KEEPING THE PATTERN UNSETTLED THROUGH THE REMINDER OF THE WEEK
WITH CHANCES FOR SHOWERS AND THUNDERSTORMS. ALLOWED CHANCE POPS
ACROSS THE AREA WITH THE HIGHEST POPS MONDAY NIGHT. MODELS SHOW
DIFFERENCES IN THE LONG TERM SOLUTIONS. THEREFORE...ALLOWED SLIGHT
CHANCE POPS WEDNESDAY NIGHT ON.

WITH THE GROUNDS ALREADY SATURATED...WILL HAVE TO CONTINUE
MONITORING THE WEATHER CLOSELY EACH DAY DUE TO WATER CONCERNS.

WENT WITH WPC THINKING WITH FEW TWEAKS ON TEMPERATURES AND SKY COVER
THROUGH THE PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z THURSDAY THROUGH 18Z FRIDAY...

SHOWERS AND THUNDERSTORMS INCREASING ACROSS THE AREA AGAIN TODAY
AS A COLD FRONT...AT 18Z ACROSS NORTHWESTERN OHIO AND SOUTHERN
IN...MOVES INTO THE REGION. ANY THUNDERSTORM WILL BE CAPABLE OF
STRONG DAMAGING WIND GUSTS...AND HEAVY DOWNPOURS...DROPPING FLIGHT
CATEGORIES INTO IFR OR WORSE.

FRONTAL BOUNDARY WILL STALL OUT ACROSS SOUTHERN WV LATE TONIGHT.
BULK OF CONVECTION WILL DIE OFF AFTER 03Z...HOWEVER...WIDESPREAD
MVFR AND LOCAL IFR CIGS/VSBYS TO PERSIST THROUGH AT LEAST
13Z...WHEN GRADUAL IMPROVEMENT TO VFR IS EXPECTED.

WINDS WILL BE SOUTHWEST TO WEST...AND GUSTY...WITH GUSTS UP TO 30
KTS ACROSS THE LOWLANDS OUTSIDE OF CONVECTION...AND UP TO 35 KTS
ACROSS THE HIGHER TERRAIN OUTSIDE OF CONVECTION. WINDS WILL
GENERALLY BECOME LIGHT AFTER 03Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: TIMING OF CONVECTION AND RESULTANT FLIGHT
CATEGORIES MAY DIFFER FROM CURRENT FORECAST. EXTENT OF MVFR/IFR
CONDITIONS OVERNIGHT MAY VARY FROM FORECAST.

AFTER 18Z FRIDAY...PERIODS OF IFR CONTINUING IN SHOWERS AND
THUNDERSTORMS FRIDAY...WITH LINGERING IFR CIGS CONTINUING SATURDAY
MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ006>011-
     013>020-026>032-035>040-046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...SL
SHORT TERM...ARJ
LONG TERM...JB/ARJ
AVIATION...SL
Hazardous weather outlook, Jul 9, 12:37 PM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
137 PM EDT THU JUL 9 2015

KYZ101>103-OHZ066-067-075-076-083>087-101745-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
137 PM EDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. STRONG
WIND GUSTS WOULD BE THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ105-VAZ003-004-WVZ005-024-025-033-034-101745-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-MINGO-LOGAN-MCDOWELL-WYOMING-
137 PM EDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. STRONG
WIND GUSTS WOULD BE THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ006>011-013>020-026>030-035>039-046-047-101745-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
137 PM EDT THU JUL 9 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. STRONG
WIND GUSTS WOULD BE THE MAIN HAZARD.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ031-032-040-101745-
HARRISON-TAYLOR-BARBOUR-
137 PM EDT THU JUL 9 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TORNADO WATCH 397 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. STRONG
WIND GUSTS WOULD BE THE MAIN HAZARD...BUT ISOLATED TORNADOES
CANNOT BE RULED OUT IN AND NEAR THE WATCH AREA.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 9, 11:04 AM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1204 PM EDT THU JUL 9 2015

OHZ076-WVZ010-011-091645-
WASHINGTON-PLEASANTS-TYLER-
1204 PM EDT THU JUL 9 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON...
NORTHEASTERN PLEASANTS AND TYLER COUNTIES...

AT 1203 PM EDT...A STRONG THUNDERSTORM WAS NEAR MARIETTA...MOVING
EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARIETTA...ST. MARYS...MIDDLEBOURNE...WILLIAMSTOWN...PADEN CITY...
SISTERSVILLE...NEWPORT...MATAMORAS...LOWELL...FRIENDLY...FLY...
ARVILLA...DEVOLA...LIMA...WICK...POINT LOOKOUT...NEW MATAMORAS AND
ALMA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3960 8085 3956 8082 3955 8079 3947 8071
      3947 8064 3945 8062 3942 8072 3939 8141
      3939 8151 3953 8155 3958 8121 3957 8104
      3954 8104 3961 8095
TIME...MOT...LOC 1603Z 254DEG 43KT 3948 8139

15
Special weather statement, Jul 9, 12:40 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT THU JUL 9 2015

VAZ004-WVZ005-013-015-024>026-033>036-091900-
BUCHANAN-KANAWHA-BOONE-LOGAN-FAYETTE-MCDOWELL-MINGO-WAYNE-LINCOLN-
WYOMING-RALEIGH-
140 PM EDT THU JUL 9 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BUCHANAN...
WESTERN RALEIGH...SOUTHEASTERN WAYNE...MINGO...MCDOWELL...FAYETTE...
LINCOLN...BOONE...LOGAN...WYOMING AND SOUTHERN KANAWHA COUNTIES...

AT 139 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SPURLOCKVILLE TO GALVESTON...AND MOVING EAST AT
40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BECKLEY...WILLIAMSON...MADISON...FAYETTEVILLE...WELCH...LOGAN...
GRUNDY...PINEVILLE...OAK HILL...MONTGOMERY...MULLENS...MOUNT HOPE...
MABSCOTT...ANSTED...OCEANA...SOPHIA...CHAPMANVILLE...GARY...GLASGOW
AND WAR.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3732 8228 3754 8197 3755 8213 3765 8218
      3763 8221 3767 8229 3776 8231 3781 8240
      3788 8242 3793 8250 3798 8246 3802 8253
      3823 8228 3819 8094 3813 8090 3813 8089
      3721 8168 3724 8173 3718 8181
TIME...MOT...LOC 1739Z 278DEG 34KT 3816 8195 3745 8261

13

The radar

The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mingo

When
July 9, 3:28 PM EST
Where
Mingo County, 0.23 mi S of Williamson to 0.38 mi NNW of East Williamson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.677, -82.280

Trees were blown town, including along 3rd Avenue and College Hill.

Thunderstorm Wind, Mingo

When
July 9, 3:45 PM EST
Where
Mingo County, Dingess
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
37.870, -82.180

Trees were blown down onto power lines. Electricity was out.

Thunderstorm Wind, Logan

When
July 9, 3:54 PM EST
Where
Logan County, Man
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.730, -81.880

Several trees were blown down.

Thunderstorm Wind, Mingo

When
July 9, 3:55 PM EST
Where
Mingo County, Gilbert
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
37.620, -81.870

Trees were blown down onto power lines. Electricity was out.

Thunderstorm Wind, Logan

When
July 9, 3:56 PM EST
Where
Logan County, Logan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.850, -82.000

Several trees fell.

Thunderstorm Wind, Logan

When
July 9, 4:00 PM EST
Where
Logan County, Chapmanville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.980, -82.020

Multiple trees were blown down.

Thunderstorm Wind, Raleigh

When
July 9, 4:24 PM EST to 4:25 PM EST
Where
Raleigh County, 0.48 mi ENE of Naoma to Rock Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.873, -81.492

A few trees were blown down along Horse Creek Road and around Rock Creek.

Thunderstorm Wind, Boone

When
July 9, 4:28 PM EST to 4:30 PM EST
Where
Boone County, Bim to 0.27 mi NNE of Gordon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.920, -81.680

A few trees were blown down from the Bim vciinity to Gordon.

Thunderstorm Wind, Raleigh

When
July 9, 4:35 PM EST
Where
Raleigh County, 0.53 mi NNE of Fairdale
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.778, -81.348

Large branches were blown down.

Thunderstorm Wind, Raleigh

When
July 9, 4:42 PM EST
Where
Raleigh County, 0.09 mi ESE of Coal City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.679, -81.219

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577227, 577233, 577235, 577234, 577236, 577237, 577252, 577251, 577253, 577254.